Nebraska, 2025

Hail and Damaging Winds in Nebraska, July 19, 2025

July 19, 2025 · NWS GLD · 4 events in 3 counties and zones

In the afternoon of the 19th, a broken line of storms extended from extreme southwestern Nebraska into eastern Colorado across northwestern Kansas. This initial wave of storms produced hail up to nickel sized and 62 MPH winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 19th, a broken line of storms extended from extreme southwestern Nebraska into eastern Colorado across northwestern Kansas. This initial wave of storms produced hail up to nickel sized and 62 MPH winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 1:49 PM MST, 2 hours 10 minutes earlier. Its key messages:

  • Two rounds of potentially severe storms look to start this afternoon and last into the early parts of the night. All hazards are possible with these storms.
  • Temperatures return to the 90s today, continually warming into next week as temperatures may reach the low 100s by Tuesday/Wednesday as heat indices approach 105 degrees.
  • Chances for showers and storms continue daily into early next week. Strong to severe storms may be possible each day with Saturday looking most favorable at this time with hail and wind the main threats.
Area forecast discussion, Jul 19, 1:49 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
249 PM MDT Sat Jul 19 2025

.KEY MESSAGES...

- Two rounds of potentially severe storms look to start this
  afternoon and last into the early parts of the night. All
  hazards are possible with these storms.

- Temperatures return to the 90s today, continually warming into
  next week as temperatures may reach the low 100s by
  Tuesday/Wednesday as heat indices approach 105 degrees.

- Chances for showers and storms continue daily into early next
  week. Strong to severe storms may be possible each day with
  Saturday looking most favorable at this time with hail and
  wind the main threats.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 241 PM MDT Sat Jul 19 2025

An active late afternoon and evening is expected for the Tri-State
area as a shortwave travels along the upper level ridge while a cold
front slowly moves south across Nebraska into Kansas. A lee trough
will also make it's way across the Tri-State area. As of 1 PM MDT,
cumulus clouds are beginning to form in East-Central Colorado.
Isolated storms may develop over the next few hours and move east to
northeast. Storms have a favorable environment to work with today
with around 1200 J/kg of surface and mixed-layer CAPE, 32 kts of
effective shear, and Precipitable water values of 1-1.5 inches with
nearly inverted-V soundings promoting a wind concern. Convective
Allowing Models (CAMs) are all favoring two modes for the area today
with isolated to scattered mutli-cells and supercells
developing along and north of I-70 this afternoon as a cluster
of storms moves into the area from along the Palmer Divide. With
the multicell and supercell thunderstorms, hazards include
large hail generally up to 2 inches, but larger hail could be
possible if a storm can tap into the environment. One limiting
factor is we have generally weak shear in the 0-3 and 0-6 km
layers to keep the hail lofted. Winds should generally be
gusting up to 70 mph with any storms with microbursts possible.
With these winds and the dry conditions, blowing dust can occur
and create visibility reductions along the downdrafts and any
outflows. More storms are expected to develop in Western
Nebraska along front, which could contain more of a risk for
landspouts or brief tornadoes.

As we progress into the evening hours, guidance favors the storms
consolidating into more of a line and merging with storms moving
into the area from Western Nebraska. As the merger occurs, the
primary hazard will be damaging wind gusts up to 70 mph and heavy
rainfall. Majority of the severe weather threat should exit the area
to the east around 12 AM MDT/1 AM CDT with some showers possibly
redeveloping through sunrise. There is some concern with training,
high precipitation storms causing flash flooding, primarily in our
Nebraska counties. Current confidence in nuisance flooding is about
40% while confidence in flash flooding is about 20%. Overnight lows
are expected to be in the 60s to around 70 degrees tonight.

On Sunday, the upper level high will move further north over the
Central Plains while another surface trough develops along the Front
Range. Storms are possible again tomorrow with a Marginal Risk for
severe storms across the area. Looking at CAMs, most storms should
be scattered. Shear is even less favorable tomorrow to really get
storms organized despite the 1000-1200 J/kg of CAPE and modest lapse
rates. Large hail, up to 1.5" and possibly accumulating is possible
along with gusts to 65 mph. Highs tomorrow are expected to be in the
low to mid 90s with overnight lows in the 60s to around 70
degrees.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 241 PM MDT Sat Jul 19 2025

Storm potential Monday and through the middle of the week is a
little more murky at this time due to the high pressure continuing
to expand to the north but the main question will be how far west it
goes. GFS suggests the high pressure will expand back into Colorado
which would limit storm potential due to widespread subsidence. The
ECMWF and ECMWF ensembles however keep out of Colorado and continue
the monsoonal flow which would still support storms riding up and
around the high pressure. At this time I feel the ECMWF is more
plausible as its handling the forecasted humidity the best and the
monsoonal pattern may be enough to help keep the high shunted
further to the east.

Temperatures for the extended period may be the biggest story
however as a very strong signal continues to remain in place for
warm to hot temperatures. Confidence is high in temperatures in the
mid 90s to low 100s across the entire area. The difference between
this upcoming stretch of heat versus what typically occurs is that
we will have moisture in place which will keep the heat indices
around 100 with potential for 105 in our farthest east counties. The
heat doesn't appear to be going anywhere as the high pressure looks
to be entrenched in place through the end of the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1155 AM MDT Sat Jul 19 2025

VFR conditions are anticipated through majority of the period
for both KMCK and KGLD terminals. Beginning ~22Z, both terminals
could see intermittent MVFR conditions with visibility and/or
ceiling reductions due to thunderstorms developing over the
Central High Plains. The most likely window for storm activity
over KGLD is 22Z to 04Z and for KMCK 00Z to 07Z. Hazards with
storms include wind gusts to 80 mph, large to very large hail,
and heavy rain. A brief tornado (including landspout) can not be
ruled out for KMCK, though the linear storm mode anticipated to
impact the terminal is not very favorable. Outside of any storm
activity, winds are expected to be light and variable for much
of the period with a general trend towards the north after 12Z
before becoming more easterly early Sunday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KMK
LONG TERM...KMK/Trigg
AVIATION...KMK
Hazardous weather outlook, Jul 19, 3:44 PM MST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
444 PM MDT Sat Jul 19 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
444 PM MDT Sat Jul 19 2025 /544 PM CDT Sat Jul 19 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are expected to impact most of the area
this afternoon through the evening hours. 2 inch hail and wind gusts
up to 70 MPH are the primary hazards. Secondary hazards include
localized flooding, and patchy blowing dust. A Severe Thunderstorm
Watch is in effect until Midnight (12 AM CDT) for Hitchcock, Red
Willow, Rawlins, Decatur, Norton, Thomas, Sheridan, Graham.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Severe weather is possible Sunday with a Marginal Risk across the
Tri-State area and daily chances for storms continues through mid
week. Hail and wind will continue to be the primary hazards.

A prolonged heat wave is expected to impact locations mainly along
and east of U.S. Highway 83 through most of the next week. Heat
indices are expect to warm to the 100 to 105 degree mark during this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 19, 2:19 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
319 PM MDT Sat Jul 19 2025

COZ091-192145-
Kit Carson County CO-
319 PM MDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KIT CARSON COUNTY
THROUGH 345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 12 miles south of Burlington, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 420 and 450.
 Highway 385 between mile markers 170 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3939 10261 3950 10205 3905 10205 3904 10260
TIME...MOT...LOC 2118Z 260DEG 13KT 3913 10219

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander
Local storm report, Jul 19, 3:22 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
422 PM MDT Sat Jul 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Hail             Mcdonald                39.79N 101.37W
07/19/2025  E0.88 Inch       Rawlins            KS   Trained Spotter

            Mostly pea sized, with nickel sized hail
            being the largest.

&&

The radar

The Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 19, 3:59 PM MST
Where
Dundy County, 4.69 mi SE of Benkelman
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.000, -101.470

Site Black Tub Ranch measured 60 mph wind gust.

Hail, Hitchcock

When
July 19, 6:36 PM CST
Where
Hitchcock County, 2.81 mi S of Palisade
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.310, -101.110

Trained spotter report of nickel sized hail.

Thunderstorm Wind, Red Willow

When
July 19, 7:14 PM CST
Where
Red Willow County, 1.73 mi ENE of Red Willow
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -100.470

Site Timmerman House measures 62 mph wind gust.

Thunderstorm Wind, Red Willow

When
July 19, 7:20 PM CST
Where
Red Willow County, 0.87 mi NE of Indianola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.240, -100.410

Trained spotter estimates 50-60 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273142, 1273141, 1273143, 1273144.